Vasculitic neuropathy following exposure to minocycline

John M. Baratta, P. James B Dyck, Patricio Brand, Pariwat Thaisetthawatkul, Peter J Dyck, Janean K. Engelstad, Brent Goodman, Chafic Karam

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Objective: To report 3 patients with minocycline-induced autoimmunity resulting in peripheral nerve vasculitis. Methods: We report 3 patients who, during minocycline treatment for acne vulgaris, developed subacute onset of pain and weakness caused by vasculitis in single and multiple mononeuropathy patterns. Results: Each patient underwent either a nerve or muscle biopsy that confirmed vasculitis. One patient additionally developed systemic symptoms (including fever, fatigue, and night sweats) and another had a posterior circulation stroke. Symptoms developed with either early or prolonged use of minocycline. Despite withdrawal of minocycline, patients needed long-term immunotherapy to gain neurologic improvement. Conclusions: Our findings suggest that the typical neuropathy associated with minocycline use is painful single or multiple mononeuropathy due to peripheral nerve vasculitis, which may also be accompanied by presumed CNS vasculitis (presenting as stroke).

Original languageEnglish (US)
Article numbere180
JournalNeurology: Neuroimmunology and NeuroInflammation
Volume3
Issue number1
DOIs
StatePublished - Feb 1 2016

Fingerprint

Minocycline
Vasculitis
Mononeuropathies
Peripheral Nerves
Stroke
Central Nervous System Vasculitis
Sweat
Acne Vulgaris
Autoimmunity
Immunotherapy
Nervous System
Fatigue
Fever
Biopsy
Pain
Muscles

ASJC Scopus subject areas

  • Clinical Neurology
  • Neurology

Cite this

Vasculitic neuropathy following exposure to minocycline. / Baratta, John M.; Dyck, P. James B; Brand, Patricio; Thaisetthawatkul, Pariwat; Dyck, Peter J; Engelstad, Janean K.; Goodman, Brent; Karam, Chafic.

In: Neurology: Neuroimmunology and NeuroInflammation, Vol. 3, No. 1, e180, 01.02.2016.

Research output: Contribution to journalArticle

Baratta, JM, Dyck, PJB, Brand, P, Thaisetthawatkul, P, Dyck, PJ, Engelstad, JK, Goodman, B & Karam, C 2016, 'Vasculitic neuropathy following exposure to minocycline', Neurology: Neuroimmunology and NeuroInflammation, vol. 3, no. 1, e180. https://doi.org/10.1212/NXI.0000000000000180
Baratta, John M. ; Dyck, P. James B ; Brand, Patricio ; Thaisetthawatkul, Pariwat ; Dyck, Peter J ; Engelstad, Janean K. ; Goodman, Brent ; Karam, Chafic. / Vasculitic neuropathy following exposure to minocycline. In: Neurology: Neuroimmunology and NeuroInflammation. 2016 ; Vol. 3, No. 1.
@article{a470870aa95640a399c1b10c3e512684,
title = "Vasculitic neuropathy following exposure to minocycline",
abstract = "Objective: To report 3 patients with minocycline-induced autoimmunity resulting in peripheral nerve vasculitis. Methods: We report 3 patients who, during minocycline treatment for acne vulgaris, developed subacute onset of pain and weakness caused by vasculitis in single and multiple mononeuropathy patterns. Results: Each patient underwent either a nerve or muscle biopsy that confirmed vasculitis. One patient additionally developed systemic symptoms (including fever, fatigue, and night sweats) and another had a posterior circulation stroke. Symptoms developed with either early or prolonged use of minocycline. Despite withdrawal of minocycline, patients needed long-term immunotherapy to gain neurologic improvement. Conclusions: Our findings suggest that the typical neuropathy associated with minocycline use is painful single or multiple mononeuropathy due to peripheral nerve vasculitis, which may also be accompanied by presumed CNS vasculitis (presenting as stroke).",
author = "Baratta, {John M.} and Dyck, {P. James B} and Patricio Brand and Pariwat Thaisetthawatkul and Dyck, {Peter J} and Engelstad, {Janean K.} and Brent Goodman and Chafic Karam",
year = "2016",
month = "2",
day = "1",
doi = "10.1212/NXI.0000000000000180",
language = "English (US)",
volume = "3",
journal = "Neurology: Neuroimmunology and NeuroInflammation",
issn = "2332-7812",
publisher = "Lippincott Williams and Wilkins Ltd.",
number = "1",

}

TY - JOUR

T1 - Vasculitic neuropathy following exposure to minocycline

AU - Baratta, John M.

AU - Dyck, P. James B

AU - Brand, Patricio

AU - Thaisetthawatkul, Pariwat

AU - Dyck, Peter J

AU - Engelstad, Janean K.

AU - Goodman, Brent

AU - Karam, Chafic

PY - 2016/2/1

Y1 - 2016/2/1

N2 - Objective: To report 3 patients with minocycline-induced autoimmunity resulting in peripheral nerve vasculitis. Methods: We report 3 patients who, during minocycline treatment for acne vulgaris, developed subacute onset of pain and weakness caused by vasculitis in single and multiple mononeuropathy patterns. Results: Each patient underwent either a nerve or muscle biopsy that confirmed vasculitis. One patient additionally developed systemic symptoms (including fever, fatigue, and night sweats) and another had a posterior circulation stroke. Symptoms developed with either early or prolonged use of minocycline. Despite withdrawal of minocycline, patients needed long-term immunotherapy to gain neurologic improvement. Conclusions: Our findings suggest that the typical neuropathy associated with minocycline use is painful single or multiple mononeuropathy due to peripheral nerve vasculitis, which may also be accompanied by presumed CNS vasculitis (presenting as stroke).

AB - Objective: To report 3 patients with minocycline-induced autoimmunity resulting in peripheral nerve vasculitis. Methods: We report 3 patients who, during minocycline treatment for acne vulgaris, developed subacute onset of pain and weakness caused by vasculitis in single and multiple mononeuropathy patterns. Results: Each patient underwent either a nerve or muscle biopsy that confirmed vasculitis. One patient additionally developed systemic symptoms (including fever, fatigue, and night sweats) and another had a posterior circulation stroke. Symptoms developed with either early or prolonged use of minocycline. Despite withdrawal of minocycline, patients needed long-term immunotherapy to gain neurologic improvement. Conclusions: Our findings suggest that the typical neuropathy associated with minocycline use is painful single or multiple mononeuropathy due to peripheral nerve vasculitis, which may also be accompanied by presumed CNS vasculitis (presenting as stroke).

UR - http://www.scopus.com/inward/record.url?scp=85017517279&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85017517279&partnerID=8YFLogxK

U2 - 10.1212/NXI.0000000000000180

DO - 10.1212/NXI.0000000000000180

M3 - Article

AN - SCOPUS:85017517279

VL - 3

JO - Neurology: Neuroimmunology and NeuroInflammation

JF - Neurology: Neuroimmunology and NeuroInflammation

SN - 2332-7812

IS - 1

M1 - e180

ER -